Alert archive / Nevada / Flash Flood Warnings in 2011

Flash Flood Warning 100, NWS Las Vegas, NV

September 16, 2011Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 16, 2011, 1:58 PM PDT for Clark County, Nevada. It was in force for 71 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2011, 1:58 PM PDT (20:58 UTC)
Expired
Sep 16, 2011, 3:09 PM PDT
In force
71 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 31 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 2:12 PM PDTHEAVY RAIN 0.67Boulder City, NVCCRFCD GAUGE REPORTS 0.67 INCHES OF RAIN IN 30 MINUTES ENDING AT 205 PM AT VETERANS DETENTION BASIN. SPOTTER IN BOULDER CITY REPORTS WATER PILING UP ON THE EDGE OF HIGHWAY 93...WITH WATER PONDED UP TO THE CURBS. RIGHT LANE IMPASSABLE.
Sep 16, 2:29 PM PDTFLASH FLOODBoulder City, NVBOULDER CITY POLICE REPORTS NUMEROUS CITY STREETS WITH MORE THAN SIX INCHES OF WATER FLOWING ACROSS THEM. THE WORST RUNOFF IS OCCURING AT THE INTERSECTION OF HIGHWAY 93 AT THE BUCHANAN INTERSECTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WGUS55 KVEF 162058
FFWVEF
NVC003-162300-
/O.NEW.KVEF.FF.W.0100.110916T2058Z-110916T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
158 PM PDT FRI SEP 16 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...
  INCLUDING BOULDER CITY.

* UNTIL 400 PM PDT.

* AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
AROUND TWO INCHES OF RAIN HAS FALLEN SINCE 100 PM DUE TO SLOW MOVING 
THUNDERSTORMS SOUTHWEST OF BOULDER CITY. SPOTTERS REPORT HEAVY RAIN 
IS STARTING IN BOULDER CITY.

* LOCATIONS IMPACTED INCLUDE...
  BOULDER CITY...AND HIGHWAY 93 FROM HOOVER DAM TO THE INTERSECTION 
WITH HIGHWAY 95 AND HIGHWAY 95 FROM MILE MARKER 53 TO 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3601 11483 3601 11479 3596 11477 3593 11492
      3596 11492

$$

JG
2 follow-up statements
302 
WGUS75 KVEF 162133
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT FRI SEP 16 2011

NVC003-162300-
/O.CON.KVEF.FF.W.0100.000000T0000Z-110916T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
233 PM PDT FRI SEP 16 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
CENTRAL CLARK COUNTY...

AT 229 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING ON MULTIPLE STREETS WITHIN BOULDER CITY. THE MOST 
SIGNIFICANT RUNOFF WAS OCCURRING ON HIGHWAY 93 NEAR THE BUCHANAN 
INTERSECTION. WHILE THE HEAVIEST RAINFALL HAS ENDED SIGNIFICANT 
RUNOFF REMAINS LIKELY.

LOCATIONS IMPACTED INCLUDE...BOULDER CITY...AND HIGHWAY 93 FROM MILE 
MARKER 4 TO RAILROAD PASS...AND HIGHWAY 95 FROM MILE MARKER 53 TO 57.

LAT...LON 3601 11483 3601 11479 3596 11477 3593 11492
      3596 11492

$$

JGG
540 
WGUS75 KVEF 162209
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM PDT FRI SEP 16 2011

NVC003-162217-
/O.CAN.KVEF.FF.W.0100.000000T0000Z-110916T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
309 PM PDT FRI SEP 16 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL CLARK
COUNTY...

RAINFALL HAS ENDED IN THE AREA AND LOCAL LAW ENFORCEMENT REPORTS 
WATER LEVELS HAVE SUBSIDED IN BOULDER CITY. HOWEVER...AREAS OF 
STANDING WATER AND PONDING ON AREA ROADWAYS WILL REMAIN POSSIBLE 
THROUGH THE AFTERNOON.

LAT...LON 3601 11483 3601 11479 3596 11477 3593 11492
      3596 11492

$$

JGG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 1:58 PM PDT, 0 minutes earlier.

Area forecast discussion, Sep 16, 1:58 PM PDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
158 PM PDT FRI SEP 16 2011

.SYNOPSIS...ISOLD TO SCATTERED THUNDERSTORMS WILL CONTINUE IN
SOUTHERN NEVADA AND NORTHERN ARIZONA INTO THE EVENING. THIS SHOULD
BE THE LAST DAY FOR THUNDERSTORMS THROUGH AT LEAST NEXT WEEK. DRIER
AIR WILL BEING TO MOVE IN THIS WEEKEND TO BRING WARMER BUT STILL
BELOW NORMAL TEMPERATURES. TEMPERATURES WILL WARM UP TOR ABOVE
NORMAL .
&&

.SHORT TERM...THE TROUGH IS MOVING THROUGH THE CWA NOW PRETTY MUCH
AS THE NAM12 PREDICTED. THUNDERSTORMS HAVE FORMED AHEAD OF THE DRY
AIR THAT IS EVIDENT IN SURFACE DEWPOINTS IN THE WESTERN ZONES AND IN
SATELLITE IMAGERY. EVEN A SEVERE STORM POPPED UP SOUTH OF LAS VEGAS.
WITH THE SPEED OF THE TROUGH EXPECT THE THUNDERSTORMS TO DEPART THE
AREA THIS EVENING. DRIER AIR WILL CONTINUE TO SPREAD INTO THE REST
OF THE CWA THIS EVENING AND TONIGHT. THIS WILL LEAD TO LESS SKY
COVER AND WARMING THIS WEEKEND. TEMPERATURES WILL SLOWLY WARM AND
ALONG WITH GUIDANCE KEPT THEM PRETTY MUCH AS INHERITED AND BELOW
NORMAL VALUES.

.LONG TERM...THE GENERIC WEATHER SETUP BEGINNING TUESDAY OF NEXT
WEEK FEATURES A PERIOD DOMINATED BY HIGH PRESSURE. HOWEVER...MODELS
HAVE INTRODUCED AN EMBEDDED UPPER DISTURBANCE THAT IS TREATED
DIFFERENTLY DEPENDING ON THE MODEL. THE GFS IS THE MOST PRONOUNCED
WITH THIS FEATURE BRINGING IT SOUTH ALONG THE NEVADA AND UTAH BORDER
ON TUESDAY AND EVENTUALLY SOUTH OF THE FORECAST AREA BY THURSDAY.
MEANWHILE...HIGH PRESSURE REBOUNDS AND STRENGTHENS OVER THE GREAT
BASIN. VERY LITTLE MOISTURE IS ASSOCIATED WITH THE DISTURBANCE AND
THE MAIN IMPACTS...AS IT IS CURRENTLY FORECAST BY THE GFS...WOULD BE
SLIGHTLY LOWER TEMPERATURES AND A MODIFIED WIND SPEED AND DIRECTION
THAN WHAT IS CURRENTLY FORECAST. DECIDED TO MAKE ONLY SMALL CHANGES
TO THE INHERITED FORECAST MAINTAINING MOSTLY CLEAR CONDITIONS WITH
TEMPERATURES WARMING TO A FEW DEGREES ABOVE NORMAL BY TUESDAY.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS FROM 12-18KTS WITH GUSTS
UP TO 25KTS TO CONTINUE INTO THE EVENING. FEW-SCT CLOUD COVER THIS
AFTERNOON WITH BASES AROUND 10-11K FEET. ISOLATED THUNDERSTORMS ARE
POSSIBLE THROUGH THE AFTERNOON HOURS BUT WILL END THIS EVENING AS
SKIES CLEAR. SUNNY AND DRY CONDITIONS ARE EXPECTED OVER THE WEEKEND
WITH WINDS GENERALLY UNDER 10KTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MAINLY FEW-SCT CLOUDS AOA 10K FEET ACROSS THE AREA THIS
AFTERNOON EXCEPT AREAS OF BKN CLOUD COVER WHERE THUNDERSTORMS
DEVELOP. BEST THUNDERSTORM CHANCES CONTINUE TO BE IN LINCOLN AND
NORTHERN MOHAVE COUNTIES WITH ISOLATED STORMS IN CLARK COUNTY.
SOUTHWEST WINDS GENERALLY 12-22KTS WITH HIGHER GUSTS DIMINISHING TO
AROUND 10KTS OVER THE WEEKEND.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JACQUES/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 16, 1:43 AM PDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
143 AM PDT FRI SEP 16 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-170700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
143 AM PDT FRI SEP 16 2011 /143 AM MST FRI SEP 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHERN
NEVADA AND NORTHWEST ARIZONA AGAIN TODAY. THERE IS A LOW RISK OF
ISOLATED SEVERE WEATHER AND FLASH FLOODING...MAINLY NORTH OF LAS
VEGAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 5:14 PM PDTFlash Flood WarningVEFLincoln2 hr
Sep 15, 5:46 PM PDTFlash Flood WarningVEFLincoln119 min
Sep 15, 7:41 PM PDTFlash Flood WarningVEFLincoln2 hr
Sep 16, 12:47 PM PDTSevere Thunderstorm WarningVEFClark43 min
Sep 16, 1:29 PM PDTSevere Thunderstorm WarningVEFClark46 min
Sep 16, 2:03 PM PDTFlash Flood WarningVEFLincoln2 hr

Nearby

Flash Flood Warnings in Nevada, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.